Missouri, 2003

Hail in Missouri, June 5, 2003

June 5, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 5, 12:52 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 5, 12:52 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 PM CDT THU JUN 5 2003

MAIN FOCUS WILL BE WITH PRECIPITATION CHANCES THROUGHOUT THE PERIOD.

.SYNOPSIS...
WATER VAPOR IMAGERY SHOWS SEVERAL STRONG SHORTWAVES EMBEDDED WITHIN
THE BROAD CENTRAL US/CANADA TROUGH.  PATTERN LITTLE CHANGED FROM
YESTERDAY WITH TROUGH ACROSS THE CENTRAL U.S. AND RIDGES ALONG THE
COASTS.  ONE SIGNIFICANT SHORTWAVE WAS LOCATED ACROSS WESTERN
COLORADO AND ANOTHER DROPPING SOUTHEAST ACROSS THE WESTERN DAKOTAS.
SURFACE HIGH PRESSURE HAS SHIFTED TO THE EAST OF THE AREA AND A
SOUTHEAST FLOW HAS RETURNED TO THE CWA.  DEW POINTS HAVE CREEPED
UPWARD OVER THE PAST 24 HOURS WITH READINGS RETURING TO THE MID TO
UPPER 50S.  HIGH CIRRUS SHIELD OVER THE AREA FROM THE CONVECTION TO
THE SOUTHWEST...WITH A FEW LIGHT SHOWERS ACROSS THE SOUTHWEST CORNER.

.FORECAST DISCUSSION...
TWO SHORTWAVES ACROSS THE WESTERN HIGH PLAINS ARE EXPECTED TO MERGE
IN THE PLAINS TONIGHT.  ISENTROPIC LIFT INCREASES OVER THE AREA
OVERNIGHT AND 850 MB 25-30KT JET SETS UP OVER THE CWA TONIGHT.  AREA
ALSO IN FAVORABLE LOCATION FOR ENHANCED LIFT FROM EXITING UPPER
LEVEL JET STREAK.  AVN HAS COME MORE IN LINE WITH ETA SOLUTION WITH
TONIGHTS/FRIDAYS PRECIPITATION EVENT.  HAVE INCREASED POPS TO
CATEGORICAL TONIGHT ACROSS THE WESTERN HALF OF THE CWA AND LIKELYS
IN THE EAST. EXPECTING ANY SEVERE STORMS TO BE ALONG THE FRONT THIS
EVENING PRIOR TO SUNSET WEST OF THE CWA...DIMINISHING TO BELOW
SEVERE LIMITS BEFORE ENTERING CWA TONIGHT.  MAIN THREAT WILL BE WITH
HEAVY RAINFALL AND HAVE HIGHLIGHTED THIS IN THE HAZARDOUS WEATHER
OUTLOOK AND WILL ALSO MENTION IN ZONE FORECASTS.  RAINFALL AMOUNTS
OF A HALF TO THREE QUARTERS OF AN INCH WILL BE POSSIBLE WITH THIS
SYSTEM.  SYSTEM SHOULD MOVE THROUGH THE AREA ON FRIDAY AND WILL KEEP
LIKELY POPS GOING ACROSS THE CWA ON FRIDAY.  SOME SEVERE STORMS MAY
BE POSSIBLE ALONG AND AHEAD OF THE FRONT IN EASTERN MISSOURI FRIDAY
AFTERNOON...HOWEVER MORNING RAIN AND CLOUD COVER SHOULD PUT A LIMIT
ON AFTERNOON HEATING AND INSTABILITY.

EXPECT SOME CLEARING FRIDAY NIGHT INTO SATURDAY WITH CLOUD
INCREASING BY AFTERNOON SATURDAY AHEAD OF THE NEXT SHORTWAVE
CURRENTLY DROPPING SOUTHEAST OUT OF ALBERTA.  ETA AND AVN CONTINUE
TO SHOW SPEED DIFFERNCES WITH THIS FEATURE WITH THE ETA PUSHING THIS
SYSTEM THROUGH MUCH QUICKER.  HAVE OPTED FOR THE FASTER ETA SOLUTION
BRINGING IN PRECIPITATION SATURDAY NIGHT ACROSS THE AREA AND ENDING
FROM WEST TO EAST ON SUNDAY.

AS THIS FEATURE KICKS OFF TO THE EAST OF THE AREA BY SUNDAY
NIGHT...FLOW WILL BECOME MORE ZONAL IN NATURE WITH RIDGING BREAKING
DOWN OUT WEST.  SHOULD SEE RISING HEIGHTS AND WARMER AIR MOVE BACK
INTO THE AREA BY LATE MONDAY INTO THE LATER PART OF THE WEEK.
ANOTHER UPPER LEVEL SHORTWAVE WILL MOVE INTO THE AREA BY TUESDAY
NIGHT INTO WEDNESDAY AND WILL BRING THE NEXT CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA.

PRELIMINARY GRIDS HAVE BEEN SENT.

.SGF...
.MO...NONE
.KS...NONE

LINDENBERG
Hazardous weather outlook, Jun 5, 12:00 PM CST, 3 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL.

  AREAS AFFECTED AND TIMING:

  SOUTH AND WEST OF A BRANSON TO NEVADA LINE THIS AFTERNOON AND
  ACROSS THE ENTIRE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS
  TONIGHT.

  DISCUSSION:

  AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST OUT OF THE PLAINS
  AND INTO THE MISSISSIPPI VALLEY REGION OVER THE NEXT 24 HOURS.
  MEANWHILE...MOISTURE WILL CONTINUE TO PUSH NORTH FROM THE GULF
  OF MEXICO AS THE HIGH PRESSURE IN THE LOWER LEVELS OF THE
  ATMOSPHERE SHIFTS TO THE EAST.  SCATTERED SHOWERS AND
  THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS SOUTHEAST
  KANSAS AND WESTERN MISSOURI.  SHOWERS AND THUNDERSTORMS ARE
  EXPECTED TO OVERSPREAD THE ENTIRE AREA TONIGHT.  SOME OF THESE
  STORMS MAY PRODUCE HEAVY RAINFALL WITH A HALF INCH TO THREE
  QUARTERS OF AN INCH EXPECTED.  THESE STORMS ARE NOT EXPECTED
  TO BE SEVERE...HOWEVER SOME SMALL HAIL WILL BE POSSIBLE WITH
  THE STRONGER STORMS.

  ADDITIONAL INFORMATION: (DELETE IF NOT REQUIRED...SUCH AS
  WARNINGS AND ROAD IMPACTS)

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THE UNSETTLED UPPER LEVEL PATTERN LOOKS TO CONTINUE INTO THE
  MIDDLE PART OF NEXT WEEK.  THE SYSTEM THAT MOVES IN ON TONIGHT
  SHOULD CONTINUE ACROSS THE AREA ON FRIDAY WITH SHOWERS AND
  THUNDERSTORMS ENDING BY LATE AFTERNOON.  ANOTHER UPPER LEVEL
  STORM SYSTEM IS EXPECTED TO MOVE IN LATE SATURDAY AND INTO
  SATURDAY NIGHT WITH ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.
  YET ANOTHER UPPER LEVEL SYSTEM IS SLATED FOR WEDNESDAY IN THE
  UPCOMING WORK WEEK...WITH ANOTHER CHANCE OF SHOWERS AND
  THUNDERSTORMS.  AT THIS TIME THE STRONGEST SYSTEM LOOKS TO
  ARRIVE SATURDAY NIGHT WHEN STORMS MAY APPROACH OR REACH SEVERE
  CRITERIA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

LINDENBERG

The radar

The Springfield radar (KSGF), 144 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morgan

When
June 5, 3:30 PM CST
Where
Morgan County, 1 mi NW of Barnett
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.400, -92.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364133.